Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Hastings, NE

June 18, 2020Fillmore County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 18, 2020, 4:07 PM CDT for Fillmore County, Nebraska. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2020, 4:07 PM CDT (21:07 UTC)
Expired
Jun 18, 2020, 4:45 PM CDT
In force
38 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fillmore County, NE

The radar

The Grand Island radar (KUEX), 84 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

758 
WUUS53 KGID 182107
SVRGID
NEC059-182145-
/O.NEW.KGID.SV.W.0049.200618T2107Z-200618T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
407 PM CDT Thu Jun 18 2020

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fillmore County in south central Nebraska...

* Until 445 PM CDT.

* At 407 PM CDT, a severe thunderstorm was located over Ohiowa, or 33
  miles south of York, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Milligan and Ohiowa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4037 9754 4059 9753 4057 9737 4035 9737
TIME...MOT...LOC 2107Z 192DEG 10KT 4041 9742 

HAIL...1.00IN
WIND...60MPH
 
$$

JCB
2 follow-up statements
613 
WWUS53 KGID 182127
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
427 PM CDT Thu Jun 18 2020

NEC059-182145-
/O.CON.KGID.SV.W.0049.000000T0000Z-200618T2145Z/
Fillmore NE-
427 PM CDT Thu Jun 18 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN FILLMORE COUNTY...

At 426 PM CDT, a severe thunderstorm was located over Ohiowa, or 32
miles south of York, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Milligan and Ohiowa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4039 9752 4058 9751 4057 9737 4037 9737
TIME...MOT...LOC 2126Z 206DEG 15KT 4042 9743 

HAIL...1.00IN
WIND...60MPH
 
$$

JCB
465 
WWUS53 KGID 182143
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
443 PM CDT Thu Jun 18 2020

NEC059-182153-
/O.EXP.KGID.SV.W.0049.000000T0000Z-200618T2145Z/
Fillmore NE-
443 PM CDT Thu Jun 18 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FILLMORE COUNTY
WILL EXPIRE AT 445 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4039 9752 4058 9751 4057 9737 4037 9737
TIME...MOT...LOC 2143Z 192DEG 10KT 4046 9742 

$$

JCB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 12:47 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 18, 12:47 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1247 PM CDT Thu Jun 18 2020

...18Z AVIATION UPDATE...

.UPDATE...
Issued at 1115 AM CDT Thu Jun 18 2020

Sent an update to adjust hrly temps/PoPs/winds based on latest obs
and short-term/hi-res trends.

Temps: tightened the temp gradient today as the front will be
bisecting the CWA during peak heating. Places like ODX and LXN
have fallen last couple of hrs behind the front within steady N
winds and abundant cld cover. Given this, these areas will see
only slight and slow temp rises this aftn, likely only rising to
near 12Z temps of upper 60s. Areas from Alma to GI to Fullerton
are reaching daily highs now, or within the next hr, of generally
81-84F, then will actually fall this aftn as aforementioned clds
and N winds move in. Looks like areas from Osborne to Hebron and
points S and E will be warmest today, given slower arrival of
front, with highs generally in the 88-92F range. Thus, by 21Z,
would expect a substantial temp gradient across the CWA, from 68F
far N/W to about 92F far S/SE.

PoPs: lowered PoPs a bit for rest of AM thru early aftn, though
they were already fairly low. Still looks like best potential for
measurable precip will be for areas E of Hwy 281, and in
particular, for areas near and E of Hwy 81. Latest HRRR, RAP and
HREF are all trending down with precip in our CWA, w/ perhaps
areas from Beloit to Hebron standing a chance at getting a quarter
to half inch between 22Z and 06Z, but even this is questionable as
the primary zone of convection likely sets up closer to SLN to CNK
to LNK type of line, with a rather sharp cut-off in coverage and
intensity to the N/W.

Winds: bumped up winds behind the front given obs trends. Upstream
ASOS/AWOS have been reporting frequent gusts near 25kt, and even
some occasional gusts near 30kt. This is about 10kt higher than
prev forecast. Will be a refreshing wind, though, compared to
stout/persistent hot S winds as of late.

As far as severe potential goes...still looks exactly like SPC
outlook suggests...very marginal and only over far SE areas.
There's only a few hr window late this aftn and early eve where
there is overlap of CAPE >2000 J/kg and eff shear AOA 30kt.
However, by 03Z, CAPE is decr along with shear to only about 20kt.
So, there's a few hr window for a pulse type svr storm or two,
towards Beloit and Hebron, but that's about it.

Initial glance at new 12Z data suggests rain potential/amounts
thru Sat may be decr, which may have some merit based on what is
likely to be fairly widespread convection across OK/TX next 24hrs,
and only modest moisture advection Fri night - Sat AM. More on
this w/ the primary discussion this aftn.

&&

.SHORT TERM...(Today and tonight)
Issued at 307 AM CDT Thu Jun 18 2020

Today...
Finally the hot and windy conditions will begin to come to an end
today from northwest to southeast as a cold front races across the
plains. At 3 AM the cold front was just reaching Broken Bow and by
8 AM the front should be around Ord to Lexington. The cold front
is expected to pass southeast of the Tri-Cities prior to noon.
A morning high temperature around 80 is expected in the Tri-Cities
with temperatures falling back into the 70s during the afternoon
hours behind the cold front.

There have been some thunderstorms early this morning along and
behind the cold front over the sandhills. These showers and
thunderstorms are expected to slide southeast with the front and
gradually weaken and decrease in coverage trough the morning.
Thunderstorms will then reform along the front around mid to late
afternoon, but by that point the front will be over our far
eastern zones or even east of our forecast area. Consequently,
most of our forecast area will see little if any precipitation.
The best chance for appreciable rainfall will be across our far
southeastern zones.

Tonight...
A second round of thunderstorms could form further northwest
behind the cold front by late evening, generally after sunset.
These more elevated thunderstorms could also clip our southeastern
zones, primarily southeast of the Tri-Cities.

Severe Thunderstorm Potential This Afternoon Through Tonight...
The SPC has placed our southeastern zones in a marginal risk area
for severe weather. This severe weather threat will be greatest
southeast of our forecast area, but we could see a severe
thunderstorm with the initial development during the afternoon
hours prior to the storms tracking east away from our area. There
will also be a secondary threat for severe weather with the
elevated thunderstorms that could reform across our southeastern
zones after dark this evening. Instability is rather high along
the front this afternoon, but deep layer shear 0-6 km is weak at
20-25kts, thus it may be more of a brief pulse severe set up if we
see any severe weather.

.LONG TERM...(Friday through Wednesday)
Issued at 307 AM CDT Thu Jun 18 2020

Overview...
Our best chance for more widespread thunderstorms with possibly
appreciable rainfall will be Friday night. High temperatures in
the 70s to around 80 Friday into Saturday will likely be welcomed
by most as a nice break in our recent heatwave. We will see a
warming trend back into the 80s for Sunday through Wednesday, but
still cooler than the 90s we've been experiencing. As we head into
Saturday and onward we will be in more of a northwesterly upper
level flow pattern that will bring at least some chances for
thunderstorms, but nothing that at this time appears as likely as
Friday night.

Friday into Friday night...
The 00Z ECMWF is a bit of an outlier with a good deal of
precipitation Friday morning across our southern zones. I'm a bit
skeptical of this solution and will lean closer to the 00Z GFS and
NAM that have little if any precipitation lingering across our
forecast area after 7 AM Friday. Much of the day will probably be
dry and our model blend of pops feels too high to me. However, I
do feel good about thunderstorms developing over the high plains
to our west late Friday evening and these storms pushing east
northeast into our area Friday night, especially late Friday
night. The SPC currently does not have us outlooked for severe
weather, but I believe that could possibly change. We do have
pretty high values of elevated instability and moderately strong
deep layer shear Friday night. The primary severe weather threat
Friday night would be large hail.

Saturday...
The morning could start out wet, especially across our northeast
as the Friday night storms will be slow to depart. The upper
trough responsible for the Friday night storms should quickly
press off to our east during the day on Saturday leading to
decreasing chances for storms. Our precipitation chances Saturday
afternoon are probably too high if these trends hold.

Sunday through Wednesday...
We'll be under a northwesterly upper level flow regime that will
result in near normal temperatures in the 80s along with several
chances for thunderstorms as weak waves pass through the area.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Friday)
Issued at 1245 PM CDT Thu Jun 18 2020

Significant wx: None.

VFR. Cold front has swung thru both TAF sites over last couple of
hrs, causing winds to shift to the N and incr, along w/ incr cld
cover. Sustained winds around 15kt, w/ gusts near 25kt expected
this aftn. Cigs generally look to be BKN between 3500 and 5000ft.
Models suggest maybe an hr or two of MVFR cigs at EAR this aftn,
but kept it out given rising cigs upstream per latest obs.
There's a low end chc for a few tstms at both terminals late aftn
into the overnight, though greatest risk remains off to the SE,
so only VCTS at this time. For Fri AM, cigs should rise to above
12K ft with NE winds 5-10kt. Confidence: Medium.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...Thies
SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...Thies
Hazardous weather outlook, Jun 18, 3:17 PM CDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
317 PM CDT Thu Jun 18 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
317 PM CDT Thu Jun 18 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible along Highway 81 corridor late this
afternoon and early evening. An isolated strong to marginally
severe thunderstorm is possible through 8PM. The primary threat is
for a brief and isolated damaging 60 MPH wind gust.

Additional thunderstorms will be possible southeast of a line
from Lexington to Fullerton late overnight, with best chances
southeast of a Holdredge to York line. Small, non-severe hail
can't be ruled out in the strongest cells.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will again be possible on Friday into Saturday. A
few of these thunderstorms could be strong to marginally severe,
primarily Friday night into Saturday.

Thunderstorm chances will continue off and on again across
portions of the outlook area through Wednesday. While no day looks
particularly concerning for severe weather at this time, some
bouts of strong thunderstorms are possible, so be sure to stay up
to date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotters activation may be needed along and near Highway 81
corridor late this afternoon and early evening.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Thies

In the hours before

Special weather statement, Jun 18, 3:58 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Hastings NE
358 PM CDT Thu Jun 18 2020

NEZ077-087-182145-
Thayer NE-Fillmore NE-
358 PM CDT Thu Jun 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FILLMORE AND
NORTHEASTERN THAYER COUNTIES UNTIL 445 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ohiowa, or 35 miles south of York, moving north at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Milligan and Ohiowa.

LAT...LON 4034 9753 4055 9750 4052 9737 4031 9737
TIME...MOT...LOC 2057Z 196DEG 8KT 4038 9742

JCB

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:58 PM CDTSpecial Weather StatementGIDFillmore47 min
Jun 18, 4:50 PM CDTSpecial Weather StatementGIDFillmore25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.